Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 112, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 12, 2014, 4:18 PM CDT for Knox County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2014, 4:18 PM CDT (21:18 UTC)
- Expired
- May 12, 2014, 5:00 PM CDT
- In force
- 42 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Knox County, MO
The radar
The Des Moines radar (KDMX), 205 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 1:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 850 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
185
WUUS53 KLSX 122118
SVRLSX
MOC103-122200-
/O.NEW.KLSX.SV.W.0112.140512T2118Z-140512T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
418 PM CDT MON MAY 12 2014
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN KNOX COUNTY IN NORTHEAST MISSOURI...
* UNTIL 500 PM CDT
* AT 415 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BRASHEAR...
AND MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GREENSBURG...HURDLAND AND BARING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST
LOUIS.
&&
LAT...LON 4030 9216 4004 9235 4030 9235 4031 9234
4031 9216
TIME...MOT...LOC 2118Z 205DEG 32KT 4015 9241
HAIL...1.00IN
WIND...60MPH
$$
PHILLIPSON1 follow-up statement
850
WWUS53 KLSX 122136
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
436 PM CDT MON MAY 12 2014
MOC103-122146-
/O.CAN.KLSX.SV.W.0112.000000T0000Z-140512T2200Z/
KNOX MO-
436 PM CDT MON MAY 12 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KNOX COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.
LAT...LON 4030 9216 4004 9235 4030 9235 4031 9234
4031 9216
TIME...MOT...LOC 2136Z 205DEG 32KT 4030 9232
$$
PHILLIPSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 4:15 PM CDT, 3 minutes earlier.
Area forecast discussion, May 12, 4:15 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 415 PM CDT Mon May 12 2014 .SHORT TERM: (Through Late Tonight) Issued at 337 PM CDT Mon May 12 2014 Convective trends are the primary forecast concern for late this afternoon and tonight. A strong cold front was located upstream and was moving slowly eastward at 19z. Convection has developed along and behind the surface front. Additional scattered storms have developed ahead of the front within an unstable air mass. Although the models are quick to bring the cold front through the entire CWA tonight, such a forecast does not fit well with two other items: 1) the expected motion of a strong vort max which moves north-northeastward tonight from NE into MN, and 2) the presence of an upper trough well upstream near the Four Corners region. These items suggest that the forcing may not be strong enough across this part of the country to drive the front across the LSX CWA as rapidly as shown in the models. A similar model trend (models too quick with surface fropa when a strong vort max moved nearly parallel to the surface front) was noted during a different event within the last few weeks. For this reason, a slower fropa solution is preferred for tonight. On the other hand, outflow from linear convection may very well drive an effective boundary through the CWA tonight, and the difference between the true synoptic cold front and the effective boundary may be academic. Kanofsky .LONG TERM: (Tuesday through Next Monday) Issued at 337 PM CDT Mon May 12 2014 Some very chilly and occasioanlly damp May weather is in the offing heading into midweek as longwave trof becomes established over the central CONUS. As mentioned in the short term AFD upper features are lagging model derived frontal boundary by a considerable distance and chances are that surface pressure trof is more likely an outflow induced feature rather than the actual front. Although this will end up being the effective boundary for temperature purposes (ie, leading edge of the surface cool air will be pushing into far southeast sections of the CWA by 12z) think precip threat will linger for some distance behind this boundary as several shortwaves eject out of the base of the approaching upper level trof. So, will continue with current forecast trends and 12z model consensus which holds onto precip in the cold air longer than the NAM solutions of the past few days (interestingly, just took a quick glance at the 18z NAM, and it has now locked onto slower/more northward solution for tomorrow's QPF). Temperatures will be some 20 degrees cooler than today, with highs in the 60s. Tuesday's rain threat will likely wind down over southeast sections of the CWA on Tuesday evening, but as trof and main impulse in its base works into the mid-Mississippi Valley on Wednesday another wave of rain should overspread most of the CWA. This winter-looking synoptic system should mean a wet and dank day over the FA, with daytime temperatures likely struggling to get out of the 50s due to the combination of unseasonably cool air and persistent rain. This rainfall should wind down from west to east on Wednesday night, but there will be several additional chances for showers in the Thursday-Friday time frame as additional shortwave energy sweeps through the base of the longwave trof parked over the Mississippi Valley. Temperatures will remain some 10-15 degrees below average through the end of the work week. Medium range guidance does indicate a return of more typical May temperatures by early next week as upper trof pushes into the eastern CONUS and flow over our region takes on a much more western component. Don't see any major precipitation threat during this time, but some low rain chances will linger with weak shortwaves pushing across the region in the increasingly zonal flow. Truett && .AVIATION: (For the 18z TAFs through 18z Tuesday Afternoon) Issued at 1227 PM CDT Mon May 12 2014 Specifics for KSTL, KSUS, KCPS, KUIN, KCOU: An approaching cold front will likely bring a period of SHRA/TSRA to all TAF sites during the late afternoon and evening. A stray shower or thunderstorm is possible early this afternoon, but the main precipitation threat is with the front. A broad area of MVFR cigs is located behind the front, and these clouds will remain over the terminals even after the front has moved eastward and precipitation has ended. Initially south to southwest winds will become northwesterly after fropa. Kanofsky && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, May 12, 4:18 AM CDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 418 AM CDT MON MAY 12 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-130930- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 418 AM CDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT AS A COLD FRONT MOVES ACROSS THE REGION. A FEW OF THE STORMS THIS AFTERNOON AND THIS EVENING COULD BE SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF EASTERN MISSOURI AND SOUTHWEST ILLINOIS ON TUESDAY MORNING...SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. GLASS
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 8:53 AM CDT | River Flood Warning | LSX | Lewis | 16 days |
| May 12, 5:28 PM CDT | Severe Thunderstorm Warning | LSX | Marion, Monroe, Shelby | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.